Question: I have hives. Since the allergy season this year is so bad, should I expect my condition to worsen as well?
Answer: The cause of hives is usually unknown and only rarely related to pollen allergies.
Question: I broke out in hives around my knees within 24 hours after doing strenuous exercise on a stair stepper. I thought this was bizarre but read that people sometimes have allergic reactions to stress on joints. Do you think this was the case?
Answer: I am not sure that the location of the hives tells us much about the origin of the problem. However, hives following exercise (or exercise induced urticaria) is a well-known condition. In some patients, they are associated with eating specific foods; celery, shrimp, wheat and dairy products have all been implicated, but there may be others. If this happens more than once, it is best to wait to exercise at least 6 hours after eating, and to exercise with a friend.
Question: I suffer from angioedema and have recently had a new outburst. My allergist is doing an old treatment of Doxepin. This has helped some, but not completely. It is five years since I've been steroid-free, and I have no desire to go back on them. A recent biopsy of one of the lesions indicated angioedema with a possible allergic component. What is the newest hive treatment?
Answer: Treatment of hives is still difficult. H-1 and H-2 blockade with antihistamines such as fexofenadine, cetirizine, and ranitidine can help. In some patients with persistent hives, we will add leukotriene modifiers such as montelukast to the other drugs.
Reviewed on 10/12